Background: Cystoid macular edema is a common clinical finding following intraocular surgery. Certain medications have been associated with an increased incidence of cystoid macular edema. This article describes the clinical findings in two eyes of two patients in whom cystoid macular edema developed directly following treatment with the anti-glaucoma medication latanoprost, and assesses the possible causal relationship.
Case reports: Clinical correlative and angiographic studies of two patients in a referral practice are presented. The main outcome measurement was visual acuity and fundus examination on discontinuation of latanoprost.
Results: Cystoid macular edema developed in two pseudophakic patients after the use of latanoprost.
Conclusion: Latanoprost should be used with caution in pseudophakic and aphakic patients--especially those with retinal vascular fragility, any inflammatory uveal disease, or other factors that may predispose to the breakdown of the blood-retinal barrier.